Illinois, 2013

Flooding in Illinois, April 18 to 29, 2013

April 18 to 29, 2013 · NWS DVN · 10 events in 7 counties and zones

Heavy rains of 3 to 7 inches that fell across Eastern Iowa, Northwest Illinois, and Northeast Missouri on April 17th and 18th resulted in major river flooding on several area tributary rivers as well as parts of the Mississippi River during the last two weeks of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains of 3 to 7 inches that fell across Eastern Iowa, Northwest Illinois, and Northeast Missouri on April 17th and 18th resulted in major river flooding on several area tributary rivers as well as parts of the Mississippi River during the last two weeks of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 3:04 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 18, 3:04 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 AM CDT THU APR 18 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT THU APR 18 2013

BRIEF AFD AS SIGNIFICANT HYDRO EVENT CONTINUES UNFORTUNATELY. MUCH
OF THE DVN CWA UNDER FLASH FLOOD WARNINGS OR AREAL FLOOD WARNINGS
AND THE WATCH CONTINUES THROUGH THIS EVENING. HAVE BEEFED UP
SERIOUSNESS IN THE WATCH PRODUCT. MANY RIVERS RISING QUICKLY WITH
RIVER FCST ADJUSTMENTS ON THE WAY OR RECENTLY ISSUED. MANY AREAS
HAVE ALREADY RECEIVED ANYWHERE FROM 2 UP TO 5 INCHES...WITH
ANOTHER 1-2 INCHES POSSIBLE FROM NOW THROUGH 18Z MAINLY ALONG AND
EAST OF THE MS RVR...BUT ALSO FOR PORTIONS OF NORTHEAST MO.
FORCING AND ANOTHER MOISTURE PLUME SURGE MOVING OUT OF
SOUTHWESTERN AND CENTRAL MO WITH EYES ON THE CENTRAL AND EASTERN
CWA OVER THE NEXT 2-5 HOURS. THIS ACTIVITY TAKING AIM AT CURRENT
PRESSURE FALLS MAX AND INVERTED SFC TROF FEATURE CURRENTLY MOVING
EASTWARD RIGHT ACRS THE DVN CWA. THIS EXTRA RAIN OF COURSE TO
AGGRAVATE/COMPOUND UPON ONGOING SERIOUS FLOODING SITUATIONS. ONE
POSITIVE IS SVR STORM POTENTIAL APPEARS TO BE SETTING UP FURTHER
EAST AND SOUTH OF THE DVN CWA BORDER LIMITS AS SFC FRONT AND
ASSOCIATED WAVE APPEARS TO BE SHIFTING FURTHER TO THE SOUTHEAST
FROM EARLIER EXPECTATIONS. WILL STILL HAVE TO WATCH THE EAST THOUGH
THIS MORNING THROUGH MIDDAY FOR STRONG STORMS. DRY SLOT TO FINALLY
BRING ABOUT END TO THE RAIN FROM WEST TO EAST THIS AFTERNOON...MAY
BE TOTALLY PRECIP FREE FOR MOST OF THE EVENING. WRAP AROUND DEF
ZONE TO PUSH INTO THE NORTHWESTERN CWA LATE TONIGHT AND CONSIST OF
RAIN AND SNOW GOING TO ALL LIGHT WET SNOW NORTH OF HWY 30 BEFORE
SUNRISE. LITTLE OR NO SNOW ACCUM EXPECTED BEFORE 12Z FRI AM. TEMPS
SECONDARY TODAY AND MAY BE TOO WARM ACRS THE EAST HALF...STEADY OR
FALLING TO THE WEST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 324 AM CDT THU APR 18 2013

QUICK ASSESSMENT OF 00Z MEDIUM RANGE MODELS...DEF ZONE RAIN/SNOW
FRI AM TO BECOME MORE LIGHT RAIN SHOWERY AND PUSH EAST FRI
AFTERNOON. MAY BE ALL SNOW NORTH OF I80 FOR A WHILE EARLY FRI
MORNING WITH A WET DUSTING TO HALF INCH POSSIBLE ON GRASSY
ELEVATED SFC/S. IT WILL MELT AWAY QUICKLY BY MID TO LATE FRI
MORNING. COOL DAY FOR THE FLOOD FIGHTERS WITH HIGHS ONLY IN THE
LOW TO MID 40S WITH GUSTY WEST WINDS OF 15 TO 30+ MPH. CLEAR OUT
AND SFC WIND DECOUPLE AS SFC RIDGE APPROACHES COULD LEAD TO NEAR
RECORD COLD TEMPS FOR APRIL 20TH/SAT MORNING...MID TO UPPER 20S.
HARD FREEZE POTENTIAL.

FAIR AND DRY SAT...FLATTENING FLOW TO BRING AN EMBEDDED WAVE AND
POSSIBLE RAIN BY LAT SUNDAY INTO MON...MODERATING TEMPS AS WELL
MAYBE TO NEAR NORMAL. STRONGER WAVE-L/W TROF TO BE MORE OF
A POTENTIALLY SIGNIFICANT PRECIP MAKER POSSIBLE BY NEXT TUE/TUE
NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1244 AM CDT THU APR 18 2013

IFR CIGS AND VSBYS IN WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVERNIGHT INTO THURSDAY. A FEW LOCATIONS
HAVE BEEN POPPING UP INTO MVFR...BUT THIS SHOULD BE TEMPORARY AND
EXPECT IFR CIGS TO MOVE BACK IN A SHORT PERIOD OF TIME. THUNDER TO
GRADUALLY DIMINISH THURSDAY DURING THE DAY AS THE WARMTH AND
INSTABILITY MOVE EAST OF THE AREA. AS PRECIPITATION ENDS FROM
SOUTHWEST TO NORTHEAST VSBYS EXPECTED TO IMPROVE TO MVFR...BUT CIGS
TO REMAIN IFR THROUGH THE REMAINDER OF THE TAF PERIOD.    ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLARK-SCOTLAND.

&&

DISCUSSION...12
AVIATION...LE
Hazardous weather outlook, Apr 18, 3:55 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU APR 18 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...RAIN...HEAVY AT TIMES WITH EMBEDDED THUNDERSTORMS CAN BE
EXPECTED THROUGH THIS MORNING...THEN ENDING THIS AFTERNOON. AN
ADDITIONAL .5 INCHES IN THE WEST AND UP TO 1.5 INCHES OF RAIN IN THE
EAST ARE EXPECTED WHICH WILL AGGRAVATE ONGOING FLOODING ISSUES. A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR THE
ENTIRE AREA. PLEASE SEE THE LATEST HYDROLOGIC PRODUCTS REGARDING
FLASH FLOODING AND AREAL FLOOD ISSUES.

ANY THUNDERSTORMS TODAY SHOULD STAY BELOW SEVERE LEVELS.

MANY AREA RIVERS ARE EXPERIENCING UP TO MAJOR FLOODING. PLEASE SEE
THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME WET SNOW WILL BE POSSIBLE NORTH OF INTERSTATE 80 FRIDAY
MORNING...BUT LITTLE SNOW ACCUMULATION EXPECTED DO TO MILD GROUND
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED TODAY
FOR AREAS MAINLY EAST OF THE MISSISSIPPI RIVER. RAINFALL AMOUNTS OF
AN INCH OR HIGHER...AS WELL AS ANY FLASH FLOODING REPORTS WOULD BE
APPRECIATED.

NICHOLS/12

In the hours before

Local storm report, Apr 18, 4:22 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     FLOOD            IOWA CITY               41.66N 91.54W
04/18/2013                   JOHNSON            IA   EMERGENCY MNGR

            SIGNIFICANT STREET FLOODING DOWNTOWN. SEVERAL STREETS
            CLOSED.

&&

BILLN
Local storm report, Apr 18, 4:45 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 SE IOWA CITY          41.64N 91.51W
04/18/2013  M4.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL EVENT TOTAL SO FAR.

&&

12
Local storm report, Apr 18, 4:49 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     FLOOD            IOWA CITY               41.66N 91.54W
04/18/2013                   JOHNSON            IA   EMERGENCY MNGR

            RESCUES OF PEOPLE IN STRANDED CARS IN HIGH WATER.

&&

BILLN
Local storm report, Apr 18, 4:50 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       S WELLMAN               41.47N 91.84W
04/18/2013  M6.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

            24 RAINFALL TOTAL.

&&

12
Local storm report, Apr 18, 5:03 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      IOWA CITY               41.66N 91.54W
04/18/2013                   JOHNSON            IA   EMERGENCY MNGR

            MUDSLIDE NEAR THE MAYFLOWER RESIDENCE HALL ON NORTH
            DUBUQUE ST. TIME ESTIMATED.

&&

12
Local storm report, Apr 18, 5:08 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
608 AM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       2 NNW MUSCATINE         41.44N 91.08W
04/18/2013  M3.38 INCH       MUSCATINE          IA   TRAINED SPOTTER

            24 HR TOTAL.

0605 AM     HEAVY RAIN       2 NNW NORTH LIBERTY     41.76N 91.62W
04/18/2013  M1.30 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL SINCE 10 PM CDT LAST NIGHT.

&&

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Hancock

When
April 18, 5:20 AM CST to April 21, 6:20 AM CST
Where
Hancock County, 2.81 mi S of Burnside to 11.65 mi E of Plymouth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Flood, McDonough

When
April 18, 5:20 AM CST to April 21, 6:20 AM CST
Where
McDonough County, 13.41 mi NW of Colmar to 1.72 mi S of Colmar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.460, -91.110

Flood, Henry

When
April 18, 12:05 PM CST to 3:05 PM CST
Where
Henry County, 3.32 mi NW of Warner to 1.73 mi E of Geneseo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.450, -90.430

Flood, Rock Island

When
April 18, 1:30 PM CST to April 28, 4:10 PM CST
Where
Rock Island County, 2.93 mi WSW of Rock Is to 15.3 mi WNW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.480, -90.630

Flood, Hancock

When
April 18, 2:00 PM CST to April 29, 12:00 AM CST
Where
Hancock County, 62.98 mi N of Dallas City to 71.3 mi WSW of Warsaw
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

Flood, Whiteside

When
April 18, 2:40 PM CST to April 22, 9:15 PM CST
Where
Whiteside County, 2.14 mi NNW of Erie to 2.86 mi SW of Spring Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.680, -90.090

Flood, Henderson

When
April 18, 7:45 PM CST to April 29, 12:00 AM CST
Where
Henderson County, 36.46 mi NNW of Big River St Forest to 42.86 mi SW of Lomax
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

Flood, Mercer

When
April 19, 2:00 AM CST to April 27, 5:00 AM CST
Where
Mercer County, 17.9 mi NNW of Eliza to 16.06 mi SSW of Keithsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

Flood, Henry

When
April 19, 10:10 AM CST to April 26, 7:55 AM CST
Where
Henry County, 3.73 mi WNW of Green Rock to 11.17 mi SSW of Shady Beach
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.500, -90.430

Flood, Rock Island

When
April 19, 6:00 PM CST to April 26, 3:00 AM CST
Where
Rock Island County, 14.17 mi NW of Illinois City to 0.69 mi SSW of Buffalo Prairie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444358, 444359, 444357, 444356, 444348, 444350, 444347, 444346, 444355, 444345.